Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 20, NWS Quad Cities, IA

April 30, 2024Van Buren County, Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this tornado warning at Apr 30, 2024, 8:36 PM CDT for Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 8:36 PM CDT (01:36 UTC)
Expired
Apr 30, 2024, 9:15 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Van Buren County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 174 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

122 
WFUS53 KDVN 010136
TORDVN
IAC177-MOC045-199-010215-
/O.NEW.KDVN.TO.W.0020.240501T0136Z-240501T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
836 PM CDT Tue Apr 30 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southern Van Buren County in southeastern Iowa...
  Northern Scotland County in northeastern Missouri...
  Northwestern Clark County in northeastern Missouri...

* Until 915 PM CDT.

* At 836 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pulaski, or 9 miles southeast of Bloomfield,
  moving east at 40 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Milton, Hitt, and Brock around 840 PM CDT.
  Cantril around 845 PM CDT.
  Azen around 850 PM CDT.
  Mount Sterling, Prospect Grove, and Lake Sugema Campground around 
  855 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Granger, Arbela, Heath Memorial Conservation Area and Luray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4060 9235 4060 9218 4069 9218 4068 9177
      4036 9191 4057 9235
TIME...MOT...LOC 0136Z 284DEG 35KT 4064 9232 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gunkel
4 follow-up statements
597 
WWUS53 KDVN 010145
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
845 PM CDT Tue Apr 30 2024

IAC177-MOC045-199-010215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
845 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...

At 845 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Milton, or 10 miles north of Memphis, moving east at
40 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Milton, Cantril, Azen, and Brock around 850 PM CDT.
  Mount Sterling, Prospect Grove, and Lake Sugema Campground around 
  855 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Granger, Arbela, Heath Memorial Conservation Area and Luray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4060 9218 4069 9218 4068 9177 4036 9191
      4060 9230
TIME...MOT...LOC 0145Z 284DEG 35KT 4062 9220 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gunkel
574 
WWUS53 KDVN 010152
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
852 PM CDT Tue Apr 30 2024

IAC177-MOC045-199-010215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
852 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...

At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Cantril, or 11 miles southwest of Keosauqua, moving
east at 50 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mount Sterling, Prospect Grove, Azen, Heath Memorial Conservation 
  Area, and Lake Sugema Campground around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4060 9218 4069 9218 4068 9177 4045 9187
TIME...MOT...LOC 0152Z 272DEG 42KT 4063 9211 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gunkel
712 
WWUS53 KDVN 010159
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Tue Apr 30 2024

IAC177-MOC045-199-010215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
859 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...

At 859 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cantril, or 8 miles south of Keosauqua, moving east
at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mount Sterling, Prospect Grove, and Heath Memorial Conservation 
  Area around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4060 9213 4067 9211 4068 9177 4045 9187
TIME...MOT...LOC 0159Z 284DEG 35KT 4061 9202 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
401 
WWUS53 KDVN 010208
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
908 PM CDT Tue Apr 30 2024

IAC177-MOC045-199-010217-
/O.EXP.KDVN.TO.W.0020.000000T0000Z-240501T0215Z/
Van Buren IA-Scotland MO-Clark MO-
908 PM CDT Tue Apr 30 2024

...THE TORNADO WARNING FOR SOUTHERN VAN BUREN...NORTHEASTERN SCOTLAND
AND NORTHWESTERN CLARK COUNTIES WILL EXPIRE AT 915 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

&&

LAT...LON 4060 9213 4067 9211 4068 9177 4045 9187
TIME...MOT...LOC 0207Z 284DEG 35KT 4059 9192 

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:39 PM CDT, 1 hour 57 minutes earlier. Its key messages:

  • The forecast will remain active through the period with almost daily chances of showers and thunderstorms.
  • Heavy rain is possible over the next 7 days with 1 to 3+ inches of rain in the forecast from WPC.
  • Temperatures are forecast to remain near to slightly above normal through the period.
Area forecast discussion, Apr 30, 6:39 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- The forecast will remain active through the period with
  almost daily chances of showers and thunderstorms.

- Heavy rain is possible over the next 7 days with 1 to 3+
  inches of rain in the forecast from WPC.

- Temperatures are forecast to remain near to slightly above
  normal through the period.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 210 PM CDT Tue Apr 30 2024

A weakening area of showers and storms continues to lift east
northeastward this afternoon across central Iowa north of a
warm front that is forecast to continue lifting across the
remainder of the area. Winds have shifted to the south behind
this warm front with gusts up to 25 mph. At 2 PM, temperatures
range from 69 degrees at Dubuque to 79 degrees at Washington
with dewpoints largely in the lower to mid 50s.

The dry air continues to impact the area of showers in central
Iowa and think that this will continue to dissipate over the
next couple of hours with light rain possible across Benton,
Buchanan, Delaware, and Linn Counties.

CAMs continue to show the development of a line of storms to our
west this afternoon that moves east southeastward through this
evening and has it moving across eastern Iowa, northwest
Illinois and far northeast Missouri between 00 and 06 UTC. HREF
2 to 5 km updraft helicity swaths show the convection moving
into our area west of a Fairfield to Cedar Rapids line before
gradually weakening as it moves eastward. Continue to think
that hail and damaging wind gusts are the main threat. SPC has
our western two rows of counties in a slight or level 2 out of 5
risk of severe storms and the reminder of the area in a
Marginal or level 1 out of 5 risk for severe storms. CAMs are in
good overall agreement in the evolution of these storms and have
been hinting at potentially stronger storms across area south of
I-80. Several runs of the HRRR as well as the 12 UTC NAm Nest
show the development of strong winds behind the convection
across the area mainly along and north of Interstate 80. We will
continue to monitor the situation to see if this does occur.

The cold front will move across the area from west to east
overnight with high pressure quickly building into the area at
the surface and aloft. Skies will quickly clear from the west.
High temperatures on Wednesday are forecast to be in the lower
to mid 70s. Model soundings show some mixing behind the cold
front with gusts west winds developing Wednesday morning with
gusts up to 25 MPH through the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 210 PM CDT Tue Apr 30 2024

A more active pattern will remain in place across the Upper
Midwest Wednesday night through Monday night. There is a storm
system roughly every 24 hours or so. A potent wave digging into
the Rockies Wednesday night into Friday is forecast to deepen
as it moves into the Plains. We will see a few leading impulses
ahead of this wave pass through the area, leading to persistent
showers/storms for the remainder of the week. The first of these
will arrive Wednesday night. This will be a wet period, with
the potential to see quite a bit of rain. With recent rains and
more forecast, some rises along area rivers are possible. The
parent wave developing is the one that has our attention though.
There is plenty of uncertainty with this system, as well as
major timing differences amongst guidance. Although, all long
term guidance does show this system. If this wave deepens
enough and we get that negative tilt upon arrival, this will
bring the potential for strong to severe storms late in the
week. Although, it is too soon to say for sure. WPC is
highlighting our area in the risk for Excessive Rainfall from
midweek through the end of the week, as they are currently
forecasting between 1-3+ inches of rain by the week's end for
some. Thus, flash flooding will be possible, as well as rises
along area rivers. So, just be mindful and stay up to date with
the latest forecasts!

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 639 PM CDT Tue Apr 30 2024

VFR conditions are expected for most of the period. A line of
showers and storms is expected to affect all TAF sites through
06z. Current tempo timing has been timed to match current radar
trends. Tempos may need updating to include wind gusts
especially at DBQ/CID/BRL as gusts over 50 kts are possible at
these sites. Also DBQ could have prolonged winds after 05z, but
confidence is low at this time. Frequent gusts to near 50kts
could be possible at DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

UPDATE...Gibbs
SHORT TERM...Cousins
LONG TERM...Cousins/McClure
AVIATION...Gibbs
Hazardous weather outlook, Apr 30, 7:21 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
721 PM CDT Tue Apr 30 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
721 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Strong to severe storms are possible through late this evening. The
highest threat will be mainly along and west of a line from
Manchester, Iowa to Iowa City, to Memphis, Missouri where the Storm
Prediction Center has placed a Slight risk, or level 2 out of 5
risk. Damaging winds up to 70 mph is the primary hazard. Large hail
is also possible, while the tornado threat appears low.

The La Moine river is flooding. Please refer to the latest flood
warning for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

An active pattern returns Wednesday night through the end of the
week. There will be plenty of chances for showers and storms.
The severe weather threat looks low at this time. Heavy rainfall
is expected as well, which may result in a flash flood risk
through the end of the week, along with prolonging the river flood
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for portions of
eastern Iowa and northeast Missouri.

GENERAL STORM MOTION OF THE DAY: Toward the east-southeast at 45
MPH.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:26 PM CDTSevere Thunderstorm WarningDVNVan Buren49 min
Apr 30, 9:13 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren47 min

Nearby

Tornado Warnings in Missouri, 2024Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.